Illinois, 2016Tornadoes in Illinois, July 17, 2016
July 17, 2016 · NWS DVN · 2 events in 1 county or zone
A cold front produced late afternoon thunderstorms with a couple of brief Tornadoes spotted just before sunset.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front produced late afternoon thunderstorms with a couple of brief Tornadoes spotted just before sunset.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 17, 5:31 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 17, 5:31 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
631 PM CDT SUN JUL 17 2016
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 330 PM CDT Sun Jul 17 2016
The latest SFC analysis was indicating a cool front extending from
north of the MN arrowhead, southwestward acrs far NW IA and into the
west central plains. A pre-frontal trof was noted ahead of this
feature acrs central IA, and lingering outflow boundary from this
morning's convective system was wavering along the IA/MO border into
central IL. Aloft, a vort max/upper wave was noted rolling east-
northeast acrs northeastern KS.
&&
.SHORT TERM...(This Evening and Tonight)
ISSUED AT 330 PM CDT Sun Jul 17 2016
Tonight...Lingering convective debris was continuing to put a damper
on storm activity acrs the CWA this afternoon, but recovering low
level southerly flow is already evident with some recharge in the
southern CWA ongoing. This factor along with the approaching wave
out of KS and expected re-invigoration of southwesterly LLJ, expect
more thunderstorm development on and to the north of debris
boundaries acrs the southern CWA this evening and into the overnight.
Will have to watch the convective activity currently acrs
southeastern Neb and far NW MO as it pushes eastward for increasing
development by mid evening and later as it moves into the south
half of the DVN CWA. Thus highest coverage tonight expected along
and south of I80, with secondary elevated showers and some storms
to the north of I80 to maybe the highway 30 corridor. Several of
the latest CAM runs keep areas north of Hwy 30 dry, and just
sporadic showers/storms along and just north of I80 overnight.
Withe the shear still expected, lingering severe storm chance
tonight south of I80 for large hail and damaging wind bursts.
Slightly elevated high THTA-E feed into the southern CWA with juiced
PWATs over 2 inches also continues to support a heavy rain threat
and localized flash flooding potential where the storms occur and
possibly train along the boundary/boundaries. Will adjust POP
coverage accordingly with the latest thinking. Low temps generally
in the upper 60s to around 70.
.LONG TERM...(Monday through next Sunday)
ISSUED AT 330 PM CDT Sun Jul 17 2016
Monday and Tuesday...Some lingering showers possible in the south
Mon morning in the vcnty of the boundary, but MCS generation
parameters look to come together Mon evening and night acrs the MO
RVR Valley and eastward into central IA. Potential of some of this
propagating eastward into the western CWA or more later Mon night
into Tue morning. Will play it rather conservatively for now with
high temps both Mon and Tues with expected convective/cloud debris
spilling in from the west. Latest 12z run medium range models start
to amplify the upper ridge and building heat dome up the plains and
MO RVR Valley by Tue night, but still some chance fro nocturnal storm
clusters to form on it's nose and spill down acrs portions of the
local area/especially the north half late Tue night into wed morning.
Wednesday through Friday...Wed still some chance for ridge riding
storm clusters to impact portions of the fcst area, with a
transition into the eastern flank of the upper ridge and building
heat dome by Thu. Although we may be free temporarily of much of any
storm chances for the end of the week, the trade off will be the heat
and humidity. Progged thermal and mixing profiles by both the GFS
and ECMWF still support highs in the mid to upper 90s for both Thu
and Fri if we finally get under the upper ridge and remain cloud/
precip free. Heat index readings likely from 100 to near 110
degrees if sfc DPTs can make it into the mid to upper 70s.
Next Saturday and Sunday...The storm track acrs the north(Dakotas to
the GRT LKS) will look to try and pummel it's way southward and the
area may again be susceptible to storm systems, especially at night
and in the northern CWA. Still looks hot but with more clouds and
some moderation not quite as hot as Thu and Fri, especially by next
Sunday. ..12..
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
ISSUED AT 612 PM CDT Sun Jul 17 2016
Thunderstorms expected again overnight, mainly along and south of
the Interstate 80 corridor. Highest coverage expected in vicinity
of KBRL, with lesser chances at KCID and KMLI. Storms are doubtful
at KDBQ. There will be some strong wind potential near KBRL but
will handle with short term amendments.
&&
.HYDROLOGY...
Issued at 330 PM CDT Sun Jul 17 2016
Heavy rain upstream will look to be routed down portions of the
Cedar River especially late in the upcoming week. Current
projections suggest the Cedar River may get to near flood at
Conesville, near action stage at Cedar Rapids and Wapello either
next Friday or next Weekend. Will assess trends over the next few
days along with attenuation, as well as additional rainfall
potential Mon thru Wed.
&&
.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...RP Kinney
HYDROLOGY...12
Hazardous weather outlook, Jul 17, 7:16 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
816 PM CDT SUN JUL 17 2016
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-190130-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
816 PM CDT SUN JUL 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND AFFECT PORTIONS OF THE
OUTLOOK AREA THIS EVENING INTO THE OVERNIGHT HOURS. THUNDERSTORMS
WILL BE MOST LIKELY ALONG AND SOUTH OF INTERSTATE 80. THE MAIN
THREATS WILL BE DAMAGING WINDS AND HEAVY RAIN...ALTHOUGH SOME HAIL
IS POSSIBLE WITH THE STRONGEST STORMS. THE STORM PREDICTION CENTER
HAS PLACED A SLIGHT RISK OVER THE OUTLOOK AREA ROUGHLY SOUTH OF
INTERSTATE 80.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY THROUGH WEDNESDAY...THERE IS A DAILY CHANCE OF THUNDERSTORMS.
IT IS TOO EARLY TO DETERMINE ANY SEVERE THREAT WITH THESE STORMS.
HOT AND HUMID WEATHER IS LIKELY MID TO LATE WEEK. HEAT INDEX
VALUES ARE EXPECTED TO BE IN THE 90S TO NEAR 100 DEGREES ON
WEDNESDAY...AND AT OR ABOVE 100 DEGREES THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...MAINLY SOUTH OF
INTERSTATE 80.
RP KINNEY/DLS
In the hours before
Local storm report, Jul 17, 2:15 PM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 AM TORNADO 1 SW ANDREW 42.15N 90.60W
07/17/2016 JACKSON IA NWS STORM SURVEY
EF-1 TORNADO CROSSED THE SOUTHERN PARTS OF THE TOWN OF
ANDREW. A BUILDING AT THE AG COOP WAS DESTROYED AND
NUMEROUS TREES WERE SNAPPED.
0725 AM TORNADO 2 S PARK VIEW 41.66N 90.54W
07/17/2016 SCOTT IA NWS STORM SURVEY
BRIEF EF-0 TORNADO DID DAMAGE TO TREES AND CORN CROPS.
&&
GROSSLocal storm report, Jul 17, 2:19 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 AM TORNADO 1 SW ANDREW 42.15N 90.60W
07/17/2016 JACKSON IA NWS STORM SURVEY
EF-1 TORNADO CROSSED THE SOUTHERN PARTS OF THE TOWN OF
ANDREW. A BUILDING AT THE AG COOP WAS DESTROYED AND
NUMEROUS TREES WERE SNAPPED.
0625 AM TORNADO 2 S PARK VIEW 41.66N 90.54W
07/17/2016 SCOTT IA NWS STORM SURVEY
BRIEF EF-0 TORNADO DID DAMAGE TO TREES AND CORN CROPS.
&&
GROSSLocal storm report, Jul 17, 2:24 PM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 PM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 AM TSTM WND DMG NW JESUP 42.48N 92.07W
07/17/2016 BUCHANAN IA BROADCAST MEDIA
GRAIN BIN DESTROYED AND BLOWN INTO ANOTHER STRUCTURE. THE
GRAIN BIN WAS EMPTY
0454 AM TSTM WND DMG NE JESUP 42.48N 92.07W
07/17/2016 BUCHANAN IA FIRE DEPT/RESCUE
GRAIN BIN DESTROYED WITH ANOTHER WITH THE SIDE PUSHED IN
BY THE WIND.
0455 AM TSTM WND DMG S VINTON 42.16N 92.03W
07/17/2016 BENTON IA EMERGENCY MNGR
ROOF BLOWN OFF A LARGE APARTMENT BUILDING AND A HOUSE
DAMAGED. TIME ESTIMATED FROM RADAR.
0455 AM TSTM WND GST 1 N INDEPENDENCE 42.49N 91.89W
07/17/2016 E75.00 MPH BUCHANAN IA TRAINED SPOTTER
ESTIMATED WINDS OF 70 TO 75 MPH BASED ON THE MOVEMENT OF
THE TREES. NO DAMAGE WAS VISIBLE AT THE TIME OF THE
REPORT.
0510 AM TSTM WND DMG 2 E PALO 42.06N 91.76W
07/17/2016 LINN IA TRAINED SPOTTER
REPORT WAS DELAYED....SPOTTER OBSERVED POWER FLAHES
AROUND 510 AND THIS MORNING THERE WERE POWER LINES DOWN
IN THE AREA WITH THE POWER OUT.
0515 AM TSTM WND GST W CEDAR RAPIDS 41.97N 91.67W
07/17/2016 M61.00 MPH LINN IA BROADCAST MEDIA
KCRG EQUIPMENT MEASUREMENT AT XAVIER HIGH SCHOOL ON THE
WEST SIDE OF CEDAR RAPIDS. TIME OF THE EVENT IS ESTIMATED
SINCE EXACT TIME IS UNKNOWN.
0525 AM TSTM WND GST 1 SSE CEDAR RAPIDS 41.95N 91.66W
07/17/2016 E55.00 MPH LINN IA TRAINED SPOTTER
50 TO 55 MPH GUSTS.
0530 AM HAIL SWISHER 41.84N 91.70W
07/17/2016 M0.25 INCH JOHNSON IA TRAINED SPOTTER
0546 AM TSTM WND DMG WALFORD 41.88N 91.84W
07/17/2016 BENTON IA TRAINED SPOTTER
MULTIPLE HOMES DAMAGE IN WALFORD WITH ONE COLLAPSED.
0602 AM TSTM WND DMG MAQUOKETA 42.07N 90.67W
07/17/2016 JACKSON IA EMERGENCY MNGR
A COUPLE OF TREES WERE UPROOTED IN TOWN. TIME OF THE
EVENT ESTIMATED USING RADAR.
0603 AM TORNADO 1 SW ANDREW 42.15N 90.60W
07/17/2016 JACKSON IA NWS STORM SURVEY
EF-1 TORNADO CROSSED THE SOUTHERN PARTS OF THE TOWN OF
ANDREW. A BUILDING AT THE AG COOP WAS DESTROYED AND
NUMEROUS TREES WERE SNAPPED.
0622 AM TSTM WND GST PARK VIEW 41.69N 90.54W
07/17/2016 E60.00 MPH SCOTT IA NWS EMPLOYEE
0622 AM TSTM WND DMG 4 S DEWITT 41.76N 90.55W
07/17/2016 SCOTT IA CO-OP OBSERVER
MULBERRY TREE BLOWN OVER, NUMEROUS OTHER LIMBS DOWN
0622 AM TSTM WND DMG PARK VIEW 41.69N 90.54W
07/17/2016 SCOTT IA NWS EMPLOYEE
TREE BRANCHES DOWN...SOME 2 TO 6 INCHES IN DIAMETER. TIME
ESTIMATED FROM RADAR.
0623 AM TSTM WND DMG 1 S ANDREW 42.14N 90.59W
07/17/2016 JACKSON IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED SIGNIFICANT DAMAGE TO A BUILDING
WITH NEARBY TREES TWISTED AND SOME FARM EQUIPMENT KNOCKED
OVER.
0623 AM TSTM WND DMG DEWITT 41.82N 90.55W
07/17/2016 CLINTON IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED SEVERAL TREES DOWN IN DEWITT.
0625 AM TORNADO 2 S PARK VIEW 41.66N 90.54W
07/17/2016 SCOTT IA NWS STORM SURVEY
BRIEF EF-0 TORNADO DID DAMAGE TO TREES AND CORN CROPS.
0625 AM TSTM WND DMG 2 ESE LONG GROVE 41.68N 90.55W
07/17/2016 SCOTT IA PUBLIC
NEAR FARM ALONG OLD 61 BETWEEN PARKVIEW AND
ELDERIGE....TOPS OF TREES TWISTED OFF AND CORN LAYING
DOWN IN NEIGHBORING FIELD WITH SOME OF THE CORN RIPPED
OUT.
0625 AM TSTM WND DMG LONG GROVE 41.69N 90.58W
07/17/2016 SCOTT IA NWS EMPLOYEE
3 INCH LIMB DOWN IN A DRIVEWAY
0625 AM TSTM WND DMG 1 SSE DAVENPORT 41.54N 90.60W
07/17/2016 SCOTT IA TRAINED SPOTTER
TREE BRACNCHES DOWN ALONG THE 2200 BLOCK OF NORTH
WASHINGTON STREET IN DAVENPORT. BRANCHES SNAPPED OFF
TREES AND PARTIALLY IN THE STREET. NO DAMAGE TO
STRUCTURES. TIME ESTIMATED USING RADAR.
0630 AM TSTM WND DMG ELDRIDGE 41.64N 90.57W
07/17/2016 SCOTT IA NWS EMPLOYEE
4 TO 6 INCH DIAMETER BRANCHES BROKEN OFF AN BLOWN 100 TO
200 YARDS. TREE WAS ALONG U.S. 61 NORTH OF LE CLAIRE ROAD
EAST OF ELDRIDGE. TIME ESTIMATED FROM RADAR.
0635 AM TSTM WND DMG 3 WSW BETTENDORF 41.55N 90.54W
07/17/2016 SCOTT IA NWS EMPLOYEE
TREE UPROOTED AND CROWN SNAPPED ALONG WITH A 6 INCH
DIAMETER BRANCHES DOWN. TIME ESTIMATED USING RADAR.
&&
GROSSLocal storm report, Jul 17, 3:36 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 PM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM TSTM WND DMG DEWITT 41.82N 90.55W
07/17/2016 CLINTON IA EMERGENCY MNGR
NUMEROUS TREES DOWN ON SE SIDE OF TOWN. SOME TREES FELL
ON ROOFS OF HOUSES.
&&
GROSSTornado, Putnam
- When
- July 17, 7:18 PM CST to 7:19 PM CST
- Where
- Putnam County, 2.19 mi ENE of Putnam to 3.38 mi ENE of Putnam
- Rating
- EF0
- Path length
- 1.19 mi
- Path width
- 25 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.190, -89.360
The local fire chief reported a brief touchdown with no significant damage. The time was estimated by radar.
Tornado, Putnam
- When
- July 17, 7:24 PM CST to 7:25 PM CST
- Where
- Putnam County, 0.69 mi S of Florid to 0.68 mi SSE of Florid
- Rating
- EF0
- Path length
- 0.24 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 41.220, -89.280
Local law enforcement reported a brief touchdown. Most of the time it was a funnel going up and down from the cloud base.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, July 17, 20169 injured · $10 million · EF2 · 23 events
- Flash Flooding and Hail in Iowa, July 17 to 18, 2016$200,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Massachusetts, July 17, 2016$45,000 · 50 kt wind · 6 events
- Tornado and Hail in Illinois, July 17, 2016EF1 · 3 events
- Flash Flooding and Damaging Winds in Alabama, July 17 to 21, 2016$24,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Michigan, July 17, 2016$18,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Georgia, July 17, 2016$20,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Colorado, July 17, 2016$15,000 · 2 in hail · 6 events
- Hail and Damaging Wind in Wyoming, July 17, 20162.75 in hail · 11 events
- Lightning Strike in South Carolina, July 17, 2016$15,000 · 1 event
- Hail and Damaging Wind in Colorado, July 17, 20161.75 in hail · 8 events
- Hail in Montana, July 17, 2016$500 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653454, 653455.